Hail, Wayne
- When
- April 20, 8:18 PM EST to 8:22 PM EST
- Where
- Wayne County, 1 mi N of Gap Creek
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.750, -84.983
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 20, 3:20 PM EST, 4 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 420 PM EDT THU APR 20 2006 .DISCUSSION... SHORT TERM...THE MAIN WEATHER PRODUCER IS BEING DRIVEN BY AN UPPER LOW CENTERED OVER WEST CENTRAL MN. THERE IS AN UPPER RIDGE AXIS EXTENDING FROM THE PAN HANDLE OF FLORIDA ACROSS CHARLESTON WEST VIRGINIA AND THEN DUE NORTH TO CANADA. AS A RESULT EASTERN KENTUCKY IS LOCATED IN AN AREA OF UPPER DIFFLUENT FLOW ALOFT. THIS IS WHAT HELPED TO FUEL THE THUNDERSTORMS THIS MORNING. AT 500 HPA...THERE WAS A WEAK JET STREAK TO THE SOUTHWEST OF US WHICH PUT EASTERN KENTUCKY IN THE LEFT EXIT REGION OF THE JET. AT THE SURFACE...THERE IS A SURFACE LOW OVER CENTRAL TENNESSEE WITH A WARM FRONTEXTENDINGG INTO NORTHERN GEORGIA. THIS SURFACE SYSTEM...AS WELL AS THE FAVORABLE DIVERGENCE ALOFT WILL COMBINE TO ENHANCE THE PRECIPITATION OUT AHEAD OF THIS SYSTEM. THE RADAR AND SATELLITE IS SHOWING AN AREA OF THUNDERSTORMS MOVING INTO SOUTHEASTERN KENTUCKY. THE MODELS ARE SHOWING A VORTICITY MAX JUST TO THE WEST OF THIS AREA OF CONVECTION. THIS AREA OF CONVECTION WILL MOVE ACROSS THE REGION THIS EVENING. THE GFS IS SHOWING THAT THE GREATEST PRECIPITATION AMOUNTS WILL BE GENERALLY IN THE SOUTHERN HALF OF THE FORECAST AREA. THE MODELS ARE SHOWING THAT THE FRONT WILL BE LYING ACROSS THE AREA FOR THE NEXT COUPLE OF DAYS WITH WAVES MOVING ALONG THE FRONT. AS SUCH...THE RISK FOR FLOODING MAY BECOME AN ISSUE. A FLOOD WATCH WAS CONSIDERED FOR SATURDAY...HOWEVER THERE WAS NOT ENOUGH CONFIDENCE TO ISSUE IT. MID SHIFT WILL TAKE A FRESH LOOK AT IT AND MAKE A DECISION AFTER LOOKING AT THE 00 GMT MODELS. THE MOS TEMPERATURES LOOKED PRETTY GOOD AND USED A BLEND FOR THE FORECAST. THE QPF FORECAST WAS A BLEND OF THE MODEL AND HPC FORECASTS. LONG TERM...SUNDAY THROUGH THURSDAY...DEEPER CUTOFF LOW DROPPING DOWN OUT OF CANADA WILL ABSORB THE GREAT LAKES UPPER LOW AND GRADUALLY PUSH THE ATTENDANT TROUGH THROUGH THE AREA BY WEDNESDAY EVENING. A WEAK FRONTAL BOUNDARY WILL BE IN THE VICINITY FOR SUNDAY AND MONDAY WITH SLIGHT CHANCE POPS. BEST CHANCE WILL COME ON TUESDAY AND WEDNESDAY...AS BOUNDARY BECOMES MORE DEFINED WITH BETTER UPPER LEVEL SUPPORT. RATHER DEEP SOUTHWEST FLOW COULD MEAN HEAVY RAIN FOR THE AREA...HOWEVER WILL CONTINUE TO WAIT ON BETTER CONTINUITY WITH ALL OF THE AFOREMENTIONED FEATURES BEFORE COMMITTING TO HIGHER POPS AND SUCH. TEMPERATURES WILL RUN ABOVE NORMAL THROUGH MOST OF THE PERIOD...BEFORE A DECENT COOL DOWN BEHIND THE SYSTEM BY THURSDAY. && .PREV DISCUSSION... 759 AM EDT THU APR 20 2006 MESOSCALE DISCUSSION...CLUSTER OF THUNDERSTORMS WILL BE MOVING INTO THE SOUTHWESTERN PORTIONS OF THE CWA OVER THE NEXT HOUR OR SO. LATEST 06Z NAM...BUFR SOUNDINGS SHOWED IMPRESSIVE INSTABILITY...-7 LIS AND CAPE AROUND 3000 J/KG...AS WELL AS WBZ HEIGHTS AROUND 10KFT EARLY THIS MORNING OVER OUR AREA. SO LARGE HAIL WOULD BE OF GREATEST CONCERN. HOWEVER...RUC MESO ANAL SEEMS MUCH LESS IMPRESSIVE. 0Z NAM HAD ACTIVITY DISSIPATING JUST AS IT APPROACHED THE AREA. FOR NOW APPEARS THESE STORMS WILL HOLD TOGETHER LONG ENOUGH TO AFFECT OUR SW COUNTIES. STRONGEST CELLS HAVE HAD A CONSISTENT HISTORY OF PRODUCING 1 INCH HAIL. 530 AM EDT THU APR 20 2006 CUTOFF UPPER LEVEL LOW CONTINUES TO MEANDER TO THE EAST EARLY THIS MORNING. SW/V RIDGING WAS LOCATED OVER THE OH VALLEY...BUT FURTHER TO THE SW A WEAKER SW/V TROUGH WAS OVER THE TX/OK AREA AND HELPING CONVECTIVE DEVELOPMENT ALONG STATIONARY BOUNDARY OVER THE LOWER MS VALLEY/ARKLATEX AREA. FURTHER TO THE WEST A STRONGER SW/V WAS MOVING EAST IN THE SOUTHERN STREAM FROM AZ INTO NM. AT THE SFC...A WEAK SFC LOW WAS OVER CENTRAL TN...WITH AN OCCLUDED FRONT EXTENDING NNW TO THE PARENT SFC LOW OVER MN AND A WARM FRONT EXTENDING SE TO THE GA COAST. ANOTHER SFC WAVE WAS ALSO PRESENT FURTHER SW ALONG THE BAROCLINIC ZONE UNDER UNDERNEATH THE CONVECTION IN AR. THE SFC WAVE/S SHOULD TRACK WEST OF THE REGION TODAY...ALLOWING THE WARM FRONT TO PUSH INTO SOUTHERN KY LATE. IN ADDITION...WITH RIDGE AXIS PUSHING TO THE EAST...THE REGION WILL BE IN AREA OF MEAN ASCENT...AS THE INITIAL SW/V APPROACHES. SOME INCREASE IN MAINLY HIGH CLOUDS ARE POSSIBLE THIS MORNING AS DEBRIS CLOUDS FROM CONVECTION OVER SW KY WORKS EAST. MODELS INDICATE AT LEAST MODERATE INSTABILITY LATE IN THE AFTERNOON. EXPECT ISOLATED TO SCATTERED CONVECTION TO DEVELOP BY LATE AFTERNOON...ESPECIALLY OVER THE SW CWA. THIS AREA WILL GRADUALLY GET INTO THE WARM SECTOR. WBZ HEIGHTS WILL BE ON THE LOW SIDE...SO ANY CELLS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE MAINLY SOME SMALL HAIL AND POSSIBLY A STRONG WIND GUST OR TWO...ESPECIALLY IF AN STORM INTERACTIONS OCCUR. WARMEST DAYTIME HIGHS WILL LIKELY BE OVER THE EASTERN EDGE OF THE CWA...WHERE SFC HEATING SHOULD BE MAXIMIZED DUE TO LATEST ARRIVAL OF CLOUDS AND DRIER AIR IN PLACE. THE SW PART OF THE CWA WAS PLACED IN A DAY 1 SLIGHT RISK...SO WILL MENTION IN HWO. A BETTER CHANCE FOR PRECIP WILL COME OVERNIGHT TONIGHT AS THE SW/V CROSSES THE AREA AND A SFC WAVE TRACKS INTO OH...SENDING THE BAROCLINIC ZONE TOWARD THE AREA. THERE MAY BE A LULL IN THE PRECIP CHANCES ON FRI AM...BEFORE ANOTHER SFC WAVE OR TWO THAT DEVELOP FURTHER TO THE SW AS THE SOUTHERN STREAM SW/V PHASES WITH THE CUTOFF TO THE NORTH AND TRACKS TOWARD THE OH VALLEY ON FRIDAY AFTERNOON. THE CHANCE FOR PRECIP WILL LINGER INTO FRI NIGHT AS THE COLD FRONT CROSSES THE COMMONWEALTH. AS FOR TEMPS...PRECIP AND CLOUD COVER SHOULD MINIMIZE ANY RIDGE/VALLEY DIFFERENCES TONIGHT AND HIGHS ON FRI SHOULD BE SUPPRESSED FROM TODAYS READINGS DUE TO CLOUD COVER AND PRECIP. NEARLY ALL OF THE CWA IS IN A DAY TWO SLIGHT RISK AREA AND WILL MENTION IN HWO AS WELL. KEPT IN CHANCE FOR SHOWERS INTO EARLY SAT UNTIL THE UPPER TROUGH CROSSES THE AREA. A COOLER AIRMASS MOVES INTO THE REGION LATE FRI NIGHT INTO SAT...WITH TEMPERATURES RETURNING TO CLOSER TO NORMAL LEVELS FOR THE WEEKEND. THE EXTENDED LOOKED IN PRETTY GOOD SHAPE AND MADE ONLY MINOR INCREASES TO MAX T ON MON AND TUE. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && JJ/GEOGERIAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 756 PM EDT THU APR 20 2006 KYZ044-050>052-058>060-068-069-104-106>112-114-119-211200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT- OWSLEY-MARTIN- 756 PM EDT THU APR 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED LATE TONIGHT. SOME OF THE STORMS COULD PRODUCE BRIEF HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE ENTIRE PERIOD. THE GREATEST THREAT FOR SEVERE STORMS WILL BE ON FRIDAY. SOME OF THE STORMS ON FRIDAY COULD ALSO PRODUCE LOCALLY HEAVY RAIN...WITH SMALL STREAM FLOODING A POSSIBILITY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF HIGH WATER ON FRIDAY. KYZ079-080-083>088-113-115>118-120-211200- PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-KNOTT-PERRY- CLAY-LESLIE-LETCHER-PIKE- 756 PM EDT THU APR 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED LATE TONIGHT. SOME OF THE STORMS COULD PRODUCE BRIEF HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE ENTIRE PERIOD. THE GREATEST THREAT FOR SEVERE STORMS WILL BE ON FRIDAY. SOME OF THE STORMS ON FRIDAY AND SATURDAY COULD ALSO PRODUCE LOCALLY HEAVY RAIN...WITH SMALL STREAM FLOODING A POSSIBILITY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF HIGH WATER ON FRIDAY AND SATURDAY. SBH
The Nashville radar (KOHX), 152 km away, was scanning. The volume nearest the first event began at 01:18 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499632.